To the Editor.
—Immune corneal rings are most commonly seen in association with infectious keratitis caused by gram-negative bacteria, herpes simplex, and Acanthamoeba species. They have also been reported after intravenous injection of radiocontrast media and have been reproduced in various experimental models.1-4 However, this phenomenon has not been reported following the administration of a therapeutic agent, such as sulfamethoxazole. We report a case of corneal ring formation after the administration of sulfamethoxazole.
Report of a Case.
—A 55-year-old man with a history of "sulfa" allergy was admitted to the hospital following the abrupt onset of a diffuse erythematous skin rash, temperature of 39.5°C, myalgias, and arthralgias. This occurred two to three hours after the ingestion of one tablet of sulfamethoxazole and trimethoprim prescribed for presumed prostatitis. That evening, periorbital edema and shortness of breath developed, which were relieved rapidly with 0.5 mL of subcutaneous epinephrine.The next
Gutt L, Feder JM, Feder RS, Grammer LC, Shaughnessy MA, Patterson R. Corneal Ring Formation After Exposure to Sulfamethoxazole. Arch Ophthalmol. 1988;106(6):726–727. doi:10.1001/archopht.1988.01060130796021
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: